Designer Drugs: Unknown Unknowns

2C-I.JPG

There’s a new entry in the “stupidest drug of the year” for 2012. New, or possibly just a revisiting of something old. And that typifies the problem.

The news media and law enforcement are sometimes left behind the cutting edge of drugs that are becoming popular. It’s the “unknown unknown” problem.

Theories about the drug 'smiles'

There’s a problem with the initial identification of what is being sold as “smiles.” Back in 2005, 2C-I (the I stands for Iodine), emerged as a hallucinogen for sale. This put it in the same category as LSD, mescaline, DMT and others. But 2C-I was known long before that, described along with analogs in a book by Dr. Shulgin in 1991, “PiHKAL: A Chemical Love Story.”

There are others in the book, and smiles may actually be 25I-NBOMe. According to information at Erowid, this second analog is the more likely culprit in a spate of recent overdoses reported. And that’s part of the problem. Illegal synthetics don’t come with a list of ingredients; they are simply a generic white pill, or, in this case, a small piece of paper with the drug soaked into it.

Unknown ingredients means unknown treatment

Without a detailed chemical analysis, it may be impossible for responders to know which of several designer drugs someone has ingested. They are left to treat whichever symptoms emerge. For smiles, this means up to 10 hours of active hallucinations (depending on which chemical it is) and several days of sporadic visual disturbances.

Overdosing on 'smiles'

Reports of smiles spreading across the country this year have authorities worried. The Director of the Indiana Poison Control Center described the overdose this way:

“They do something that is called 'uncoupling.' Basically, their muscles get to the point they cannot uncontract, so they sort of get rigid and then your temperature goes up really high and if you don't treat them really aggressively, those people usually end up dying.”

Technorati reported that smiles has already caused deaths in North Dakota, Indiana and Minnesota. “Elijah Stai, a 17-year-old who overdosed in June in Grand Forks, ND, was reportedly 'shaking, growling and foaming at the mouth' before he died. 2C-I overdoses have been known to cause seizures, kidney failure, and fatally high blood pressure.”

If this is reminiscent of the Bath Salts worries, it should be. Some believe the spread of smiles is a result of legislation making Bath Salts illegal, though in many states this drug is illegal as well. What we don’t know is whether smiles will catch on or fade away. And we don’t know what the next fad will be.

disclaimer

Call now for immediate help: (844) 630-4673